Alert archive / Colorado / Flash Flood Warnings in 2022
Flash Flood Warning 55, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Aug 16, 2022, 8:18 AM MDT for Boulder County, Broomfield County, Colorado. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2022, 8:18 AM MDT (14:18 UTC)
- Expired
- Aug 16, 2022, 11:00 AM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Boulder County, CO, Broomfield County, CO
The radar
The Denver radar (KFTG), 49 km from the middle of the area, began a volume at 14:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 9:08 AM MDT | HEAVY RAIN 2.69 | 2 Ene Broomfield, CO | COCORAHS STATION CO-BR-39 BROOMFIELD 1.8 SE. |
| Aug 16, 9:18 AM MDT | HEAVY RAIN 3.23 | 1 Nne Broomfield, CO | OBSERVED IN AN HOUR AND 30 MINUTES. |
| Aug 16, 9:18 AM MDT | HEAVY RAIN 3.62 | 1 Nne Broomfield, CO | CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 1 NNE BROOMFIELD. MOSTLY OBSERVED IN TWO AND A HALF HOURS. |
| Aug 16, 10:30 AM MDT | FLOOD | 2 Ese Lafayette, CO | PHOTOS ON SOCIAL MEDIA SHOW THE BIKE PATH ALONG ROCK CREEK COMPLETELY SUBMERGED BELOW HORIZON AVE, WITH AT LEAST 5 FEET OF WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 2.3 hours before the alert went out and 308 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1598 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
761
WGUS55 KBOU 161418
FFWBOU
COC013-014-161700-
/O.NEW.KBOU.FF.W.0055.220816T1418Z-220816T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
818 AM MDT Tue Aug 16 2022
The National Weather Service in Denver has issued a
* Flash Flood Warning for...
Southeastern Boulder County in northeastern Colorado...
Southwestern Broomfield County in northeastern Colorado...
* Until 1100 AM MDT.
* At 818 AM MDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
1 and 2 inches of rain have fallen over Broomfield. Additional
rainfall amounts of 0.5 to 1 inch are possible in the warned area.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Westminster, Broomfield, Lafayette, Louisville and Superior.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be aware of your surroundings and do not drive on flooded roads.
Excessive runoff from this storm will cause flash flooding of small
creeks and streams, highways, streets, underpasses, drainage areas
and other low lying spots.
&&
LAT...LON 3993 10520 3998 10514 3999 10501 3998 10501
3998 10502 3995 10502 3992 10502 3992 10503
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
Gimmestad2 follow-up statements
866
WGUS75 KBOU 161518
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
918 AM MDT Tue Aug 16 2022
COC013-014-161700-
/O.CON.KBOU.FF.W.0055.000000T0000Z-220816T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boulder CO-Broomfield CO-
918 AM MDT Tue Aug 16 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 AM MDT THIS
MORNING FOR SOUTHEASTERN BOULDER AND SOUTHWESTERN BROOMFIELD
COUNTIES...
At 918 AM MDT, Doppler radar and automated rain gauges indicated
rain continuing over the Broomfield area, but the intensity was
decreasing. Between 1 and 3 inches of rain have fallen. Additional
rainfall amounts up to 0.5 inches are possible in the warned area.
Flash flooding is ongoing.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas.
Some locations that will experience flash flooding include...
Westminster, Broomfield, Lafayette, Louisville and Superior.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be aware of your surroundings and do not drive on flooded roads.
Excessive runoff from this storm will cause flash flooding of small
creeks and streams, highways, streets, underpasses, drainage areas
and other low lying spots.
&&
LAT...LON 3993 10520 3998 10514 3999 10501 3998 10501
3998 10502 3995 10502 3992 10502 3992 10503
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
Gimmestad097
WGUS75 KBOU 161703
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
1103 AM MDT Tue Aug 16 2022
COC013-014-161713-
/O.EXP.KBOU.FF.W.0055.000000T0000Z-220816T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boulder CO-Broomfield CO-
1103 AM MDT Tue Aug 16 2022
...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHEASTERN BOULDER AND
SOUTHWESTERN BROOMFIELD COUNTIES...
The heavy rain has ended and flood waters have receded in most
areas. Please continue to heed remaining road closures and stay away
from creeks that are running high.
LAT...LON 3993 10520 3998 10514 3999 10501 3998 10501
3998 10502 3995 10502 3992 10502 3992 10503
$$
GimmestadWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 3:08 AM MDT, 5 hours 10 minutes earlier.
Area forecast discussion, Aug 16, 3:08 AM MDT, 5 hours 10 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 308 AM MDT Tue Aug 16 2022 .SHORT TERM...(Today and tonight) Issued at 308 AM MDT Tue Aug 16 2022 Interesting forecast for today as the deep plume of monsoonal moisture is in no hurry to go anywhere. Earlier model runs had the ridge building faster to bring more significant drying into the forecast area, but satellite imagery clearly shows a slowing trend in that drying process. Lapse rates will be nearly neutral through a good chunk of the day, and thus any forcing mechanism, be it upslope or daytime heating, should be enough to generate scattered showers and a couple storms. In fact, we're still seeing some late night/early morning showers with a bit of short wave forcing/very weak ascent. There are many varying models solutions, and that's understandable given just any sort of weak lift will produce some precipitation. A few of the showers/storms will still be capable of producing locally heavy rain given a deep warm cloud depth near 6,000 feet and efficient warm rain processes. This has been evidenced by relatively weak echoes on radar overnight still dropping a half inch of rain. We do think there will be a trend for a decrease in shower coverage over most of the plains late in the day, as some of the drier air eventually works in from the north. Meanwhile, coverage should actually increase in the Park County area where more instability is likely to develop. We've made generally slight adjustments for these PoP trends, since our confidence in any given solution is quite low. Temperatures will see further cooling today, with highs mostly staying in the upper 70s to around 80F over the plains. For tonight, the showers and isolated storms mostly south of the I-70 corridor will gradually diminish through the evening with continued drying from the north. Clearing skies, along with a very moist boundary layer, should allow for at least patchy fog to develop on the plains. .LONG TERM...(Wednesday through Monday) Issued at 308 AM MDT Tue Aug 16 2022 On Wednesday a 500 mb ridge expands slowly southeast across Idaho and Utah, which should keep the monsoonal moisture plume across the southern half of Colorado. PW values east of the Rockies across northeast Colorado drop significantly throughout the day to around 0.5-0.6", and under 0.50" west of the Divide. Afternoon showers and thunderstorms are most likely in South Park and the southwest foothills east along the Palmer Divide. Elsewhere may not see much shower/thundershower activity given the intrusion of dry air aloft and surface dewpoints in the low to mid 40s. Instability will likely be limited so we are not expecting any severe weather, just brief heavy rain and gusty winds with the strongest storms. Temperatures should remain a little below normal with 700 mb temps around +10 degC and light northerly flow at that height. Temperatures across the plains should reach the mid 80s, with 70s in the mountains other than South Park where it will be cooler with cloud cover and showers, and only mid 60s are likely. On Thursday the ridge builds further east, keeping the monsoonal plume south and west of our area with only isolated afternoon showers and thunderstorms possible, but less coverage and intensity than Wednesday. Most areas will remain dry but South Park again has the best shot of rainfall though no severe weather or flooding is expected other than lightning and gusty winds. 700 mb temperatures warm a few more degrees vs Wednesday, reaching around +12 or +13 degC, supporting highs in the upper 80s to low 90s below 6,000 ft elevation. Denver may make a run at Day #52 of 90 on Thursday, but if it doesn't a decent streak of sub-90 degF will continue through the weekend. The mountain valleys and eastern foothills should be in the 70s. Ensemble solutions paint an uncertain picture for Friday and beyond. The GFS and ensembles are showing a weak trough sliding under the ridge and making it into northern Utah early Saturday. This time of year, that kind of pattern would result in increased precipitation chances across much of our area for a day or two given decent instability and an influx of monsoonal moisture ahead of the slow moving trough. We are not biting off on that guidance yet as the EC and it's ensembles keep the ridge in control and the monsoonal moisture locked up in the Four Corners region Friday into Saturday. Will keep the blended PoPs in there since overall confidence is low, but the best chance for rain would be the central mountains and South Park, and the eastern foothills stretching to the adjacent plains. Storm motions would be pretty slow (10-15 kt) and out of the northwest. Saturday and Sunday will need to be watched if a trough does slide under the ridge. Highs should be near normal across the area with mid 80s across the plains and 70s in the mountain valleys and eastern foothills. The EC and ensembles bring a low across Utah by later Sunday in between two ridges which would increase rain changes across our area starting late Saturday and into Sunday afternoon. The GFS builds a ridge across southern California which would place us in northwest flow aloft, but Saturday would be a wetter day with a weak trough moving across the state, then much drier Sunday afternoon. Sunday would be the wetter day if a weak trough approaches by late Sunday. Uncertainty in this weekend's precipitation is obviously high both days, but overall the chances of rainfall will remain relatively high with better total moisture in place regardless of ensemble guidance. PW should be 0.8-1.1" with a chance of higher values by Sunday afternoon across the plains, supporting a chance of heavy rainfall along and east of the Continental Divide if ingredients come together at the right time. Temperatures from the ensemble systems are showing less spread in general, thus better confidence in highs remaining a little below normal with low to mid 80s across the plains and urban corridor, and 60s to low 70s in the mountain valleys. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 308 AM MDT Tue Aug 16 2022 Scattered showers will be possible this morning as any weak disturbance, upslope, or daytime heating will be capable of generating showers. Winds should turn more northerly, which would bring a low threat (20-30% chance) of stratus to the Denver area TAF sites through about 15Z. Otherwise, mostly VFR conditions should prevail with scattered showers in the area through 18Z-21Z. The chance of thunder will be quite low given limited instability. Precipitation chances should gradually decrease through the late afternoon and evening hours, as drying finally arrives from the north. With clearing skies overnight, but a moist boundary layer, we expect at least patchy fog to develop on the plains. There is some chance (30%) that the fog could wrap around the back of a weak Denver Cyclone toward 12Z Wednesday. && .HYDROLOGY... Issued at 308 AM MDT Tue Aug 16 2022 Shallow convection will be capable of producing brief heavy rain today. There does not seem to be much of a focusing mechanism, so generally small showers/isolated storms will have a limited threat of flash flooding for the burn areas and Park County. Isolated thunderstorm activity is expected over the mountains and burn scars Wednesday and Thursday, with a very low flood threat. Some increase in moisture is expected by the weekend especially along and east of the Continental Divide, but significant uncertainty exists regarding heavy rain potential, though some ingredients are looking more favorable. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Barjenbruch LONG TERM...Schlatter AVIATION...Barjenbruch HYDROLOGY...Barjenbruch/Schlatter
Hazardous weather outlook, Aug 16, 3:36 AM MDT, 4 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 336 AM MDT Tue Aug 16 2022 COZ030>051-170945- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 336 AM MDT Tue Aug 16 2022 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and isolated thunderstorms can be expected today, with the highest coverage along and south of the I-70 Corridor. A few of these may produce brief heavy rain. The threat of flash flooding for burn areas appears to be limited as the majority of the showers and storms will likely stay south of most of the recent burn areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Drier weather is expected Wednesday and especially Thursday, though there will still be some afternoon storms over the mountains with a low threat of burn area flooding. Some increase in thunderstorm activity is expected for the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. However, any reports of heavy rainfall or flooding would be appreciated.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:57 AM MDT | Areal Flood Advisory | BOU | Boulder, Broomfield | 21 min |
| Aug 16, 9:02 AM MDT | Areal Flood Advisory | BOU | Boulder | 2 hr |
| Aug 16, 10:37 AM MDT | Areal Flood Advisory | BOU | Arapahoe | 2 hr |
| Aug 16, 2:47 PM MDT | Areal Flood Advisory | BOU | Lincoln | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.